Virginia, 2012

Winter Weather in Virginia, January 9, 2012

January 9, 2012 · NWS LWX · 7 events in 7 counties and zones

A wave of low pressure passed by to the south during the 9th. The low triggered a period of wintry precipitation across northern and central Virginia.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A wave of low pressure passed by to the south during the 9th. The low triggered a period of wintry precipitation across northern and central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 9, 6:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 9, 6:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 AM EST MON JAN 9 2012

.SYNOPSIS...
LOW PRESSURE OVER TEXAS HAS A WARM FRONT STRETCHING EAST ACROSS THE
GULF STATES. THIS FRONT WILL TRACK TO NEAR THE VIRGINIA-NORTH
CAROLINA BORDER THIS AFTERNOON...SPREADING MOISTURE ACROSS THE MID
ATLANTIC STATES. HIGH PRESSURE RETURNS TUESDAY. ANOTHER AREA OF
LOW PRESSURE WILL MOVE OUT OF THE SOUTHERN STATES THURSDAY...
IMPACTING THE MID ATLANTIC DURING MID WEEK. A COLD FRONT IS
EXPECTED TO PUSH INTO THE AREA THURSDAY NIGHT.

&&

.NEAR TERM /TODAY/...

I WAS IN CONTACT W/ HIGHLAND/PENDLETON EOC'C B4 5 AM W/ CONCERN
ABT 25 DBZ RETURN I WAS SEEING ON RDR. AT THAT TIME THEY BOTH GAVE
NEG REPORTS. AT 6 AM RCVD CALL FM HIGHLAND THAT SCHOOL BUS DRIVER
REPORTED ICY SPOTS AT HIGHER ELEVS SO HV ISSUED AN ADVSRY THRU MID
MRNG. DAYSHIFT CAN EVALUATE AND XTND IF NEEDED.

HIGH PRES RMNS AT THE SFC ACROSS THE NRN MID ATLC...HELPING TO
KEEP INTIIAL AREA OF RA SHUNTED ACROSS N CAROLINA. WHILE THERE ARE
STILL PLENTY OF BRKS IN CLD CVR ATTM HIGH CLDS ARE XPCTD TO INCRS
THIS MRNG AHD OF THE WARM FRONT ACROSS THE GULF STATES. AN AREA OF
WEAK LOW PRES MAY FORM ON THE FRONT AS IT WORKS ITS WAY INTO N
CAROLINA THIS AFTERNOON...WHICH IN TURN WL SPREAD MOISTURE INTO
VA. I'M STILL A BIT SKEPTICAL ON HOW FAR N THAT PCPN WL MAKE
IT...AND HV REMOVED POPS FM IMMEDIATELY ALONG THE PA BRDR. THE CHC WL
BE BETTER THE FURTHER S YOU TRAVEL..BUT WL STAY IN CHC RANGE EVEN
TO CHO. ALSO - QPF SHOULD BE QUITE LOW...THINK WORST CASE FOR THE
DC AREA WOULD BE A FEW HUNDRETHS OF AN INCH. ALTHO IT WL BE COOLER
THAN MANY RECENT DAYS HIGH TEMPS WL STILL GET INTO THE
L40S...ANOTHER WORST CASE SCENARIO WOULD BE SOME WET FLAKES MIXED
IN BUT NOT ENOUGH TO WARRANT MENTION.

&&

.SHORT TERM /TONIGHT/...

TNGT THE LOW PRES WHICH COULD BRING LGT RA WL QUICKLY BECOME A
MEMORY COURTESY OF A 100 KT JET. LOW CHCS OF PCPN THIS EVE E OF
I-95 THEN CLRG AND COOL OVRNGT. LOWS 25-30 XCPT LM30S IN THE
CITIES AND ALONG THE BAY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
ABOUT A DAY REPRIEVE IN BETWEEN THE EXITING UPPER LEVEL WAVE AND THE
NEXT LOW PRESSURE SYSTEM TO AFFECT THE REGION. THIS FEATURE IS
CURRENTLY AN UPPER LOW OVER THE W TX PANHANDLE. THIS CUT OFF UPPER
LOW WILL ACTUALLY MAINTAIN GOOD ORGANIZATION AND ACTUALLY DEEPEN AS
IT DRIFTS DUE EWD OVER THE I-20 CORRIDOR OF THE DEEP SOUTH TUE/WED.
WHILE CROSSING OVER THESE STATES...THE SYSTEM WILL PICK UP A HEFTY
FETCH OF GULF MOISTURE AND BEGIN TO MAKE A DIRECT PATH UP THE ERN
SEABOARD EARLY WED.

THIS SYSTEM WILL MAINTAIN RELATIVELY WARM CHARACTERISTICS DRIFTING
UP TOWARD AND OVER THE MID ATLC WED/THU. MUCH OF THE QPF WILL BE
CLOSER TO THE COAST...BUT A LARGE LIGHT TO MODERATE SHIELD OF RAIN
WILL BE PUSHING UP THE PIEDMONT AND COASTAL AREAS OF THE CWA DURING
THE DAYTIME HRS ON WED AND INTO THE LATE NIGHT HRS. MEANWHILE...A
DEEP UPPER TROF WILL BE DIGGING DOWN THE WRN SIDE OF THE GREAT LAKES
AND INTO THE MID MS VLY. THIS WILL SQUEEZE THE SOUTHEAST CUT-OFF LOW
QUICKLY UP THE ERN SEABOARD AND BRING IN COLDER/DRIER AIR. AS THE
LOW RACES TOWARD NEW ENGLAND...THIS COLDER REGIME WILL BEGIN TO
CHANGEOVER ANY LINGERING PRECIP TO SNOW /MAINLY ACROSS THE MTNS BUT
POTENTIALLY SOME BRIEF PATCHES OF RAIN-SNOW MIX BACK INTO THE
SHENANDOAH VLY/PIEDMONT EARLY THU MRNG.

BEFORE THE BACKSIDE UPPER TROF REACHES THE AREA LATE THU...WE WILL
SEE ANOTHER 3-DAY STRETCH OF WELL-ABOVE NORMAL TEMPS /THOUGH PERIODS
OF RAIN WILL BE FALLING FOR ABOUT HALF THAT STRETCH/. A COUPLE OF
REINFORCING SURGES OF COLD/DRY AIR WILL SLIDE ACROSS THE MID ATLC TO
CLOSE OUT THE WEEK. MAINLY DRY E OF THE MTNS /AND SOME PERIODS OF
UPSLOPE SNOW FOR THE WINDWARD SIDES OF THE APLCNS/. THE SECOND SURGE
MAY ENCOMPASS THE WEEKEND...KEEPING CONDITIONS BREEZY...DRY AND
COLD.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR CONDS THIS MRNG. CLDS COULD DROP INTO MVFR RANGE LATE THIS
AFTN..ESPECIALLY AT CHO..BUT CIGS WL QUICKLY IMPROVE TNGT. VFR
CONDS OVRNGT.

HIGH PRESSURE BRIEFLY IN THE AREA ON TUE /THOUGH SFC WINDS WILL HIT
THE 10-15KT RANGE OUT OF THE WNW/. A LOW PRESSURE SYSTEM WILL
QUICKLY SLIDE UP ACROSS THE AREA FROM THE SW...FROM MIDDAY WED
THROUGH MIDDAY THU. MAINLY PERIODS OF RAIN W/ BREEZY LOW LEVEL WINDS
CLOSER TO THE MD BAY/DELMARVA. THE LOW WILL MOVE NE ON THU...W/ A
COUPLE OF BREEZY AND DRY UPPER LEVEL SYSTEMS READY TO MOVE DOWN
ACROSS THE REGION TO END THE WEEK.

&&

.MARINE...
NO PROBS XPCTD ON THE WATERS ASIDE FM SOME LGT RA THIS
AFTN...ESPECIALLY IN THE ERN MOST SXN OF THE TIDAL PTMC AND CHES
BAY S OF SANDY PT. WINDS WL RMN BLO SCA LVLS THRU TNGT.

NEAR SCA CONDITIONS ON TUE AFTN AS A WEAK UPPER WAVE SLIDES OFF THE
COAST NEAR THE VA TIDEWATER...THEN CONDITIONS WILL BRIEFLY SETTLE
DOWN INTO MIDDAY WED. A LOW PRESSURE SYSTEM WILL MOVE UP THE ERN
SEABOARD WED INTO THU...W/ A THE SFC LOW SLIDING JUST SE OF THE I-95
CORRIDOR. THIS WILL BRIEFLY DEVELOP SCA CONDITIONS OVER THE MD
BAY/TP LATE WED INTO THU. THIS RAINY SYSTEM WILL RACE TOWARD NEW
ENGLAND EARLY THU...WHILE A COUPLE OF DRY AND BREEZY UPPER WAVES
GEAR UP TO SWING OVER THE AREA. THESE UPPER LEVEL FEATURES WILL
BRING SCA CONDITIONS TO THE AREA TO END THE WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     VAZ503-504.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
     WVZ505-506.
MARINE...NONE.

&&

PRODUCTS...WOODY!/GMS
Hazardous weather outlook, Jan 9, 6:25 AM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 AM EST MON JAN 9 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
100930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
625 AM EST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY NIGHT THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-100930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
625 AM EST MON JAN 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR HIGHLAND AND PENDLETON
COUNTIES UNTIL 10 AM FOR A COMBINATION OF LIGHT SNOW AND FREEZING
DRIZZLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL BE POSSIBLE LATE IN THE WEEK ALONG WEST-
FACING SLOPES OF THE ALLEGHENY FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
January 9, 7:00 AM EST to 5:00 PM EST
Where
Western Highland forecast zone
Reported by
CoCoRaHS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.3 inches in Mustoe.

Winter Weather, Eastern Highland

When
January 9, 7:00 AM EST to 5:00 PM EST
Where
Eastern Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall was estimated to be around three inches.

Winter Weather, Northern Fauquier

When
January 9, 12:00 PM EST to 6:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled between one and two inches across the northern portion of the county.

Winter Weather, Southern Fauquier

When
January 9, 12:00 PM EST to 6:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches near Warrenton and 1.5 inches near Catlett.

Winter Weather, Prince William

When
January 9, 12:00 PM EST to 6:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Snowfall totaled up to 1.5 inches near Dale City.

Winter Weather, Fairfax

When
January 9, 12:00 PM EST to 6:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.8 inches near West Springfield and 1.5 inches near Burke.

Winter Weather, Arlington

When
January 9, 12:00 PM EST to 6:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.2 inches at Baileys Crossroads.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361033, 361034, 362177, 362178, 362179, 362180, 362181.